New Mexico, 2006

Lightning Strike in New Mexico, August 17, 2006

August 17, 2006 · NWS ABQ · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 17, 2:00 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 17, 2:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU AUG 17 2006

CORRECTED TYPO IN SECOND PARAGRAPH

.DISCUSSION...FLASH FLOOD THREAT WILL LINGER THROUGH TONIGHT SOUTH
CENTRAL AND SOUTHEAST. NEW FLASH FLOOD THREAT COULD DEVELOP FRIDAY
EVENING THROUGH THE WEEKEND.

WE WILL KEEP THE FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT FROM
SOCORRO AND TORRANCE COUNTIES EASTWARD. A MESOSCALE CONVECTIVE
VORTEX CENTERED OVER LINCOLN COUNTY WILL SLOWLY MOVE TOWARD THE
NORTHEAST AND PROBABLY LINGER ON THE FAR SOUTHEAST OR EAST CENTRAL
PLAINS ON FRIDAY. CLOUDINESS WITH THIS FEATURE HAS DECREASED
ENOUGH TO ALLOW DECENT INSOLATION...AND THIS AREA WILL BECOME
PARTICULARLY UNSTABLE AS A RESULT. THUNDERSTORMS WILL INCREASE
THROUGHOUT THE WATCH AREA THIS EVENING WITH A FEW HEAVY RAIN
PRODUCING CLUSTERS LINGERING LATE TONIGHT. LINES OF STORMS WILL
ALSO MOVE OFF THE NORTHEAST HIGHLANDS ONTO THE NORTHEAST PLAINS
THIS EVENING. AFTER SCATTERED CONVECTION THIS EVENING...THE
SOUTHWEST MOUNTAINS AND LOWER RIO GRANDE VALLEY SHOULD SETTLE DOWN TO
ISOLATED ACTIVITY LATE TONIGHT. ONLY ISOLATED CONVECTION IS
EXPECTED THIS EVENING ALONG AND WEST OF THE UPPER AND MIDDLE RIO
GRANDE VALLEY.

FRIDAY WE MAY NOT NEED A FLASH FLOOD WATCH DURING THE DAY.
SCATTERED THUNDERSTORMS WILL FAVOR THE EAST AND THE HIGH TERRAIN
OF THE SOUTH. FRIDAY NIGHT THE FLASH FLOOD THREAT WILL RETURN TO
THE EAST AS A BACK DOOR COLD FRONT WILL DIVE THROUGH THE EASTERN
PLAINS. LATER SHIFTS WILL MONITOR THIS FEATURE/S TIMING AND ISSUE
A FLASH FLOOD WATCH WHEN APPROPRIATE. SATURDAY...PERTURBATIONS AND
MOISTURE WILL RIDE NORTHWARD OUT OF MEXICO AND OVER THIS FRONT AS
IT PUSHES INTO THE RIO GRANDE VALLEY AND WESTERN MOUNTAIN RANGES.
THUS...THE FLASH FLOOD THREAT WILL SPREAD FROM THE EAST AND INCLUDE
ALL BUT THE NORTHWEST CORNER ON SATURDAY. MODELS ADVERTISE MORE
PERTURBATIONS MOVING NORTHWARD OUT OF MEXICO ON SUNDAY...SO THE
FLASH FLOOD THREAT COULD PERSIST...POSSIBLY FOR THE ENTIRE
AREA...THROUGH THEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  57  91  59  91 /  10  10  10  20
GALLUP..........................  53  86  54  85 /  20  10  20  20
GRANTS..........................  53  85  53  82 /  20  20  20  30
GLENWOOD........................  60  88  61  86 /  30  30  30  40
CHAMA...........................  46  80  47  76 /  20  20  30  40
LOS ALAMOS......................  53  84  54  78 /  20  30  40  50
RED RIVER.......................  44  73  43  67 /  20  30  40  70
TAOS............................  52  84  51  76 /  20  20  40  50
SANTA FE........................  56  84  55  79 /  20  20  30  50
SANTA FE AIRPORT................  58  85  58  78 /  20  20  30  50
ESPANOLA........................  56  88  56  81 /  20  20  30  50
ALBUQUERQUE HEIGHTS.............  64  88  65  83 /  20  20  30  40
ALBUQUERQUE VALLEY..............  64  89  63  85 /  20  20  30  40
ALBUQUERQUE FOOTHILLS...........  61  89  60  83 /  20  20  30  40
ALBUQUERQUE WEST MESA...........  63  92  60  87 /  20  20  30  40
SOCORRO.........................  63  86  62  84 /  30  20  30  50
SANDIA PARK/CEDAR CREST.........  51  79  50  74 /  20  20  40  60
MORIARTY/ESTANCIA...............  56  84  56  79 /  30  20  40  60
CARRIZOZO.......................  58  84  58  82 /  40  20  40  60
RUIDOSO.........................  55  73  53  73 /  40  30  40  60
RATON...........................  54  83  54  74 /  20  30  50  60
LAS VEGAS.......................  54  80  52  73 /  20  30  50  60
ROY.............................  62  83  59  76 /  30  20  60  60
CLAYTON.........................  63  86  63  75 /  30  30  60  60
SANTA ROSA......................  60  88  59  84 /  30  20  50  60
TUCUMCARI.......................  66  91  65  83 /  30  20  50  60
FORT SUMNER.....................  64  88  64  84 /  30  20  50  60
CLOVIS..........................  65  89  64  83 /  30  20  50  60
PORTALES........................  65  89  65  87 /  40  20  50  60
ROSWELL.........................  67  90  66  86 /  40  20  50  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ010-NMZ011-NMZ012-
NMZ013-NMZ014-NMZ015-NMZ016-NMZ017-NMZ018-NMZ019-NMZ020-NMZ021-
NMZ026.

&&

44
Hazardous weather outlook, Aug 17, 5:00 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU AUG 17 2006

NMZ001>021-026-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT THU AUG 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD WATCH FOR SOUTH CENTRAL AREAS HAS BEEN EXPANDED TO
THE EASTERN PLAINS AND EXTENDED IN TIME THROUGH LATE TONIGHT. REFER
TO THE WATCH FOR MORE INFORMATION. SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND LOCALIZED FLOODING
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS AND/OR FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

GUYER

In the hours before

Special weather statement, Aug 17, 12:15 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
115 PM MDT THU AUG 17 2006

NMZ004-005-172015-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
115 PM MDT THU AUG 17 2006

...THUNDERSTORMS WITH HEAVY RAIN OVER WILDERNESS AREAS NORTHWEST OF
LAS VEGAS...

THUNDERSTORMS WITH HEAVY RAIN HAVE BEEN INCREASING OVER FAR
NORTHWEST SAN MIGUEL AND SOUTHWEST MORA COUNTIES IN THE WILDERNESS
FOREST AREAS NORTH OF PECOS AND NORTHWEST OF LAS VEGAS.

THROUGH 230 PM...HEAVIEST RAIN OF NEAR ONE INCH IN 45 MINUTES WILL BE
LOCATED EAST OF STATE ROAD 63 NORTH OF PECOS AND SOUTHEAST OF
COWLES. OTHER STORMS WILL BE BUILDING EAST FROM NEAR CLEVELAND IN
MORA COUNTY SOUTH TO ROCIADA...EL PORVENIR AND SAN GERONIMO.

THESE AREAS NORTHWEST OF LAS VEGAS ARE BEING MONITORED FOR POSSIBLE
SMALL STREAM FLOOD ADVISORY BEFORE 3 PM.

REMAIN ALERT TO MUD AND ROCK SLIDES ON FOREST ROADS AND INCREASING
WATER MOVING ACROSS LOCAL ROADS ADJACENT TO THESE HEAVY RAIN AREAS.

03
Special weather statement, Aug 17, 1:15 PM MST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
215 PM MDT THU AUG 17 2006

NMZ004-005-172115-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
215 PM MDT THU AUG 17 2006

...THUNDERSTORMS WITH HEAVY RAIN WILL BE MOVING INTO LAS VEGAS BY
230 PM...

THUNDERSTORMS WITH HEAVY RAIN ON NEAR ONE INCH IN 30 TO 45
MINUTES CONTINUE TO MOVE SOUTHEAST OVER NORTHWEST SAN MIGUEL
COUNTY AND WILL BE MOVING INTO THE LAS VEGAS AREA BEFORE 230 PM.

AT 210 PM...HEAVY RAIN THUNDERSTORMS AND SMALL HAIL STRETCHED FROM
NEAR SAPELLO SOUTH TO INTERSTATE 25 AT RIBERA OR HIGHWAY 3.

EXPECT ROAD DITCHES AND ARROYOS SOUTHWEST THROUGH NORTHWEST OF LAS
VEGAS TO CARRY HIGH WATER. STREET FLOODING AND WATERING PONDING
IS LIKELY FOR LAS VEGAS BETWEEN 230 PM AND 330 PM.

DO NOT DRIVE IN EITHER FAST MOVING WATER OVER ROAD WAYS OR INTO
WATER OF UNKNOWN DEPTH.

03
Special weather statement, Aug 17, 2:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT THU AUG 17 2006

NMZ004-005-172145-
NORTHEAST HIGHLANDS-SANGRE DE CRISTO MOUNTAINS-
300 PM MDT THU AUG 17 2006

...THUNDERSTORMS INTENSIFYING EAST OF INTERSTATE 25 IN NORTHEAST
NEW MEXICO...

THUNDERSTORMS WITH HEAVY RAIN ON NEAR ONE INCH IN 30 TO 45
MINUTES CONTINUE FROM NEAR LAS VEGAS NORTH TO RATON ALONG
INTERSTATE 25.

LATEST RADAR IMAGES SHOWS THAT THE STORMS ARE INCREASING THEIR
INTENSITY QUICKLY AFTER PASSING EAST OF INTERSTATE AND ARE LIKELY
PRODUCING COPIOUS AMOUNTS OF SMALL TO MEDIUM SIZE HAIL OVER THE OPEN
COUNTRY AREAS OF BOTH CENTRAL SAN MIGUEL COUNTY AND EASTERN COLFAX
COUNTY. THESE STORMS ARE BEING MONITORED CLOSELY FOR POSSIBLE SEVERE
THUNDERSTORM CONDITIONS OF LARGE HAIL OR DAMAGING WINDS.

DO NOT DRIVE IN EITHER FAST MOVING WATER OVER ROAD WAYS OR INTO
WATER OF UNKNOWN DEPTH.

03

The radar

The Pueblo radar (KPUX), 210 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Colfax

When
August 17, 2:00 PM MST
Where
Colfax County, Raton
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
36.606, -104.647 (the zone’s center; the record gives no point)

A construction working survived a lightning strike to the head with only minor injuries. Officials credit his hard hat for deflecting away the lightning strike which knocked him to the ground. The man remained conscious and was released from hospital after just a short stay of several hours.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529870.